Hail, Cheyenne
- When
- April 15, 2:22 PM MST
- Where
- Cheyenne County, 5.76 mi SSW of Kit Carson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.692, -102.817
Strong to severe thunderstorms developed and move along a semi-stationary cold front in East Central Colorado during the afternoon, lasting past midnight. Large hail up to two and a half inches in diameter was reported with the strongest storm, which produced all the large hail reports as it moved northeast across East Central Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong to severe thunderstorms developed and move along a semi-stationary cold front in East Central Colorado during the afternoon, lasting past midnight. Large hail up to two and a half inches in diameter was reported with the strongest storm, which produced all the large hail reports as it moved northeast across East Central Colorado. Prolonged heavy rainfall over the same part of East Central Colorado lead to flash flooding during the evening and into the overnight hours. Rainfall reports in the corridor of heaviest rainfall ranged from 4.60 at Bethune to nine inches near Stratton. At one point during the night three to five feet of water was flowing over roads between Stratton and Bethune. Flooding continued into the next day, with two to three feet of water over roads at the same locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 1:42 PM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 242 PM MDT FRI APR 15 2016 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 205 PM MDT FRI APR 15 2016 SEVERE THUNDERSTORM WATCH 090 IN EFFECT THROUGH 02Z SATURDAY...NEW ZONES HAVE BEEN ISSUED FOR TONIGHT A VERY SLOW MOVING LOW PRESSURE SYSTEM WILL INFLUENCE THE REGION OVER THE NEXT SEVERAL DAYS. OMEGA BLOCK PATTERN OVER THE EASTERN US WILL KEEP THE SYSTEM FROM MOVING OUT OF THE PLAINS THROUGH AT LEAST MONDAY. TODAY AND TONIGHT...THUNDERSTORMS WILL FORM THIS AFTERNOON ALONG A FRONTAL BOUNDARY THAT PRECEDES THE MAIN SYSTEM. STORM MOTION ALONG THE LINE WILL BE IN THE 30 TO 40KT RANGE HOWEVER TRAINING IS POSSIBLE DUE TO SLOW BOUNDARY MOVEMENT. CAPE VALUES PEAK AROUND 20Z AT 1200 TO 2000 J/KG IN EASTERN COLORADO AND WESTERN KANSAS WITH 0 TO 6KM SHEAR IN THE 35 TO 40KT RANGE DURING THIS TIME. MUCH OF THE SEVERE RISK WILL BE IN THE LATE AFTERNOON TO EARLY EVENING AND WILL CONSIST OF HAIL AND DAMAGING WINDS BUT ISOLATED TORNADOES CANNOT BE RULED OUT. THE 0 TO 1KM SHEAR IS AROUND 15KT DURING THIS TIME FRAME. THE FRONT WILL NOT MOVE VERY FAR EASTWARD UNTIL THE MAIN SYSTEM OVERTAKES IT AND DOMINATES THE WEATHER PATTERN GOING FORWARD INTO THE OVERNIGHT HOURS. SATURDAY...WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE REGION AS SEVERAL H7 SHORTWAVE TROUGHS ROTATE AROUND A LARGE AND SLOW MOVING AREA OF LOW PRESSURE SITUATED OVER SOUTHERN COLORADO. AREAS OF MODERATE TO HEAVY RAIN ARE LIKELY THROUGH THE DAY ON SATURDAY WITH RAINFALL TOTALS EXPECTED TO BE IN THE 3 TO 6 INCH RANGE. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 237 PM MDT FRI APR 15 2016 THE UPPER LOW OVER THE 4-CORNERS AREA SATURDAY NIGHT WILL SHIFT NORTH INTO WESTERN COLORADO SUNDAY AND THEN INTO SOUTHWEST WYOMING MONDAY. A COLD FRONT WILL DIVE SOUTH INTO EASTERN COLORADO SATURDAY EVENING AND ACROSS THE REST OF THE FA THROUGH SUNDAY. SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT SUNDAY NIGHT AND MONDAY. THE RAIN/SNOW LINE WILL FLUCTUATE BACK AND FORTH ACROSS EASTERN COLORADO INTO NORTHWEST KANSAS SATURDAY NIGHT THROUGH MONDAY NIGHT. AT TIMES PRECIPITATION WILL BE ALL SNOW ACROSS EASTERN COLORADO AND ESPECIALLY YUMA COUNTY WHERE TEMPERATURES WILL BE MOST CONDUCIVE TO SNOW. THE GFS AND NAM ARE BOTH INDICATING A DRY SLOT MOVING UP THROUGH THE WESTERN PORTION OF THE FA SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. DUE TO THIS NEW FEATURE, CONFIDENCE IS LOWER WITH PRECIPITATION DURING THOSE TIMES. CONSEQUENTLY POPS WILL BE LOWERED SOME. PERIODS OF RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE STILL EXPECTED OVER THE FA. SNOWFALL AMOUNTS WILL STILL RANGE FROM A FEW TENTHS OVER SOUTHERN AREAS OF EASTERN COLORADO TO AS MUCH AS 3 INCHES OVER NORTHWEST YUMA COUNTY. SINCE THIS SNOW SHOULD COME TWO SEPARATE NIGHTS WITH PERIODS OF RAIN AND SNOW BETWEEN, THERE SHOULD BE LOTS OF MELTING AND SETTLING. WIND SPEEDS SHOULD GENERALLY RANGE FROM 15 TO 25 MPH AND WITH LOW AMOUNTS OF WET AND MELTING SNOW DO NOT ANTICIPATE THAT ANY HIGHLIGHTS WILL BE NEEDED. MAX TEMPERATURES SHOULD RANGE FROM THE 40S TO THE MID 50S FROM WEST TO EAST SUNDAY AND MONDAY. MIN TEMPERATURES SATURDAY NIGHT SHOULD RANGE FROM THE MID 30S IN THE WEST TO AROUND 50 IN THE EAST. MIN TEMPERATURES SUNDAY NIGHT SHOULD RANGE FROM THE MID 30S TO THE LOWER 40S. IN THE EXTENDED...(MONDAY NIGHT THROUGH FRIDAY)...THE UPPER LOW OVER WYOMING WILL MOVE INTO THE NEBRASKA PANHANDLE TUESDAY AND CENTRAL NEBRASKA TUESDAY NIGHT/WEDNESDAY. THE UPPER LOW WILL SHIFT EAST WEDNESDAY NIGHT/THURSDAY AS A RIDGE MOVES INTO THE ROCKIES. THE RIDGE WILL MOVE INTO THE PLAINS THURSDAY NIGHT/FRIDAY. THE SURFACE HIGH WILL CONTINUE OVER THE AREA WITH A SURFACE LOW IN NEBRASKA. A TROUGH WILL EXTEND SOUTHWEST FROM THE LOW INTO NORTHEAST COLORADO TUESDAY NIGHT. THIS TROUGH WILL SHIFT EAST WEDNESDAY FOLLOWED BY HIGH PRESSURE THURSDAY/FRIDAY. THE UPPER LOW WILL CONTINUE TO BRING A CHANCE OF SHOWERS THROUGH WEDNESDAY NIGHT WITH POPS DECREASING TOWARD WEDNESDAY NIGHT. SUBSIDENCE AND RESULTING NIL POPS HAVE BEEN INCLUDED FOR THURSDAY AND FRIDAY AS THE RIDGE MOVES INTO THE REGION. MIN TEMPERATURES WILL RANGE FROM THE MID 30S TO THE LOWER 40S THROUGH TUESDAY NIGHT. READINGS IN THE LOWER TO MID 40S ARE EXPECTED WEDNESDAY AND THURSDAY NIGHTS. MAX TEMPERATURES WILL GO THROUGH A WARMING TREND WITH MID 50S TO LOWER 60S TUESDAY AND UPPER 70S EXPECTED FRIDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1132 AM MDT FRI APR 15 2016 VFR TO IFR CONDITIONS FORECAST FOR THE TAFS. MAIN ISSUES ARE STORM TIMING AND HOW LOW VISIBILITIES WILL GO IN THE HEAVY RAINFALL. CURRENTLY THINKING THE STORMS WILL INITIALLY FIRE WEST OF KGLD THEN MOVE OVER THE SITE AROUND MID AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE A THREAT WITH ANY STORMS THAT DEVELOP. THE STORMS MAY REPEATEDLY TRACK OVER THE SAME LOCATION DURING THE AFTERNOON AS STORM COVERAGE SLOWLY EXPANDS TO THE EAST. STORMS SHOULD ARRIVE AT KMCK LATE IN THE AFTERNOON. DAMAGING WINDS AND LARGE HAIL CONTINUE TO BE A THREAT WITH ANY STORMS. THE WIND AND HAIL THREAT CONTINUE INTO THE EARLY EVENING HOURS. DID NOT PLACE A MENTION OF HAIL IN THE TAF SINCE AM NOT EXPECTING IT TO BE A PREVAILING CONDITION. CEILINGS WILL ALSO LOWER DURING THE EVENING...WITH IFR CEILINGS EXPECTED DURING THE OVERNIGHT HOURS FOR BOTH SITES. TORNADO DEVELOPMENT IS ALSO POSSIBLE. THIS WILL MAINLY BE A THREAT FOR KGLD. TORNADOES WILL BE POSSIBLE WELL INTO THE EVENING. AFTER TONIGHT THUNDERSTORMS TRANSITION MORE TO SHOWERS WITH ISOLATED THUNDERSTORMS TOMORROW MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...TL LONG TERM...FS AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1109 AM MDT FRI APR 15 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161715- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1109 AM MDT FRI APR 15 2016 /1209 PM CDT FRI APR 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...PRIMARILY WEST OF HIGHWAY 83. LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS TO 70 MPH AND A COUPLE TORNADOES ARE POSSIBLE. WIDESPREAD THUNDERSTORMS PRODUCING HEAVY RAINFALL AND TRAINING OVER THE SAME LOCATIONS MAY PRODUCE A FLASH FLOODING THREAT THIS EVENING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... PERIODS OF MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS MUCH OF THE REGION INTO SUNDAY. RUNOFF FROM THUNDERSTORMS WILL CAUSE FLOODING OF LOW LYING AREAS AND DRY CREEK BEDS. RIVER FLOODING WILL ALSO BE POSSIBLE FOR LOCATIONS THAT RECEIVE SEVERAL PERIODS OF HEAVY RAIN. SNOW WILL BE POSSIBLE SATURDAY NIGHT AND SUNDAY MORNING ACROSS YUMA COUNTY COLORADO. A SHARP CUTOFF BETWEEN LITTLE TO NO SNOW AND HEAVY SNOW ACCUMULATIONS IS ANTICIPATED OVER NORTHEAST COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT FRI APR 15 2016 COZ092-152115- CHEYENNE COUNTY CO- 224 PM MDT FRI APR 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 315 PM MDT... AT 220 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES NORTH OF SWEETWATER RESERVOIR...OR 24 MILES NORTH OF LAMAR... MOVING NORTHEAST AT 30MPH. IF THIS STORM MAINTAINS ITS STRENGTH AND SPEED...IT WILL IMPACT SOUTHERN PORTIONS OF CHEYENNE COUNTY AFTER 3 PM MDT. BE ALERT OF THIS RAPIDLY CHANGING SITUATION IN CASE ANY WARNINGS ARE NEEDED. LAT...LON 3874 10275 3871 10226 3861 10234 3862 10280 TIME...MOT...LOC 2023Z 213DEG 26KT 3843 10278 JRM
The Pueblo radar (KPUX), 121 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
8 hail, 3 flash flood. Local standard time, as filed.
A COOP Observer 9NNE of Kit Carson, on the west edge of the heavy rainfall area, reported creeks around his location were beginning to overflow an hour or so into the event. Rainfall estimates from the radar have a swath of four and half to seven inches of rainfall falling in the flooding area. Radar estimates line up well with rain gauge reports in Kit Carson county, which had even more rainfall. Based on the COOP report, rainfall and flooding reports in Kit Carson county, radar rainfall estimates and topography, flash flooding occurred across the central part of the county and continued into the next day. Rainfall estimates range from near three inches to seven inches.
Estimated time of report from radar. Hail ranged from dime to golf ball size from 4 PM MDT to 5:30 PM MDT.
Estimated time of report based on radar data.
Law Enforcement reported three to five feet of water over the road between Stratton and Bethune. Flooding was also reported near Bonnie Dam, in the far southeast corner of Yuma county, after midnight. Radar rainfall estimates place a corridor of seven to ten inches of rainfall over the central part of the county. Nine inches of rainfall was reportedly measured near Stratton, which lines up well with radar estimates. Rainfall estimates within the flooding area range from near three inches to ten inches. Two the three feet of water was reported to still be over the roads between Stratton and Bethune the next morning.
Estimated time of report from radar.
The hail ranged from two to two and a half inches in diameter. Estimated time of report from radar.
Standing water was reported four miles north of Bonny Reservoir during the overnight hours. Radar rainfall estimates in the flooding area ranged from three to seven inches. The highest rainfall estimates were in the southeast part of the county, south of Highway 36.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622324, 622325, 623863, 622326, 622328, 623899, 622327, 622329, 622330, 622331, 623900.